Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 155, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2004, 4:58 PM EST for Bartholomew County, Brown County, Jackson County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2004, 4:58 PM EST (21:58 UTC)
- Expired
- Jul 22, 2004, 5:30 PM EST
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Bartholomew County, IN, Brown County, IN, Jackson County, IN
The radar
The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:20 PM EST | TSTM WND DMG | 5 Nw Brownstown, IN | SEVERAL TREES DOWNED IN SALT CREEK TOWNSHIP IN HOOSIER NATIONAL FOREST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:05 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 222158 SVRIND INC005-013-071-222230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 457 PM EST THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTHOLOMEW COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF COLUMBUS BROWN COUNTY IN SOUTH CENTRAL INDIANA JACKSON COUNTY IN SOUTH CENTRAL INDIANA THIS INCLUDES THE CITY OF SEYMOUR * UNTIL 530 PM EST * AT 451 PM EST...LOCAL LAW ENFORCEMENT REPORTED TREES DOWN IN THE BLOOMINGTON AREA. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF NASHVILLE...OR ABOUT 12 MILES NORTHEAST OF BEDFORD...AND MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROWNSTOWN AROUND 505 PM EST JONESVILLE AROUND 515 PM EST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3931 8635 3880 8626 3883 8582 3933 8583 $$ DS
1 follow-up statement
000 WUUS53 KIND 222158 RRA SVRIND INC005-013-071-222230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 457 PM EST THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTHOLOMEW COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF COLUMBUS BROWN COUNTY IN SOUTH CENTRAL INDIANA JACKSON COUNTY IN SOUTH CENTRAL INDIANA THIS INCLUDES THE CITY OF SEYMOUR * UNTIL 530 PM EST * AT 451 PM EST...LOCAL LAW ENFORCEMENT REPORTED TREES DOWN IN THE BLOOMINGTON AREA. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF NASHVILLE...OR ABOUT 12 MILES NORTHEAST OF BEDFORD...AND MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROWNSTOWN AROUND 505 PM EST JONESVILLE AROUND 515 PM EST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3931 8635 3880 8626 3883 8582 3933 8583 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:45 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 22, 1:45 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 145 PM EST THU JUL 22 2004 .DISCUSSION... A SEVERE THUNDERSTORM WATCH COVERS THE NORTHWEST PART OF THE FORECAST AREA THE REST OF THE AFTERNOON. A COLD FRONT WAS MOVING SOUTH FROM THE UPPER GREAT LAKES THIS AFTERNOON. HIGH PRESSURE WAS PUSHING INTO THE DAKOTAS FROM CANADA. AN UPPER LEVEL TROUGH WAS JUST WEST OF THE MISSISSIPPI VALLEY. THUNDERSTORMS WERE OVER ILLINOIS AND WERE MOVING GENERALLY EAST. DEW POINTS WERE IN THE MIDDLE TO UPPER 70S THIS AFTERNOON. THE AIR WAS EXTREMELY UNSTABLE WITH LIFTED INDEXES AROUND -10C. CAPES WERE UP TO 4000 J/KG. BOUNDARY OVER ILLINOIS FROM LAST NIGHTS CONVECTION WILL MOVE EAST AND STORMS WILL SPREAD OVER THE FORECAST AREA THIS AFTERNOON AND TONIGHT. PRECIPITABLE WATER AROUND 2 INCHES. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. MODELS HAVE THE COLD FRONT MOVING THROUGH THE AREA TONIGHT. STORMS SHOULD BE MOST NUMEROUS OVER THE NORTH PART OF THE AREA THIS EVENING AND SOUTH PART LATER TONIGHT. FRONT SHOULD BE BY BY FRIDAY MORNING. WILL LIMIT TOMORROW TO CHANCE OF SHOWERS OVER THE SOUTH IN THE MORNING. ETA HAS A STRONGER SOUTH PUSH OF THE COOLER AIR...AS EXPECTED WITH BETTER LOW LEVEL RESOLUTION. UPPER FLOW WILL STAY WEST AS SHORT WAVE DROPS SOUTH FROM CANADA AND THROUGH THE UPPER MISSISSIPPI VALLEY. SKIES WILL BE SLOW TO CLEAR TOMORROW. WILL ADD CHANCE PRECIPITATION TO MONDAY SOUTH. GFS HAS AN UPPER LOW FORMING OVER THE UPPER MISSISSIPPI VALLEY WITH AN UPPER TROUGH SOUTH TO THE LOWER OHIO VALLEY. THE APPROACH OF THE UPPER LOW TUESDAY WILL MAKE THUNDERSTORMS POSSIBLE OVER THE AREA. HAVE EXTENDED THE CHANCE INTO WEDNESDAY AS THE AIR WILL STILL BE SOMEWHAT UNSTABLE UNDER THE UPPER LOW. WILL TEND TOWARD THE COOLER MET. AIR IS QUITE COOL BEHIND THE COLD FRONT AND MET SHOULD RESOLVE THE COOLER AIR BETTER THAN THE MAV. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && DS
Hazardous weather outlook, Jul 22, 3:30 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 330 PM EST THU JUL 22 2004 INZ021-028>031-035>049-051>057-060>065-067>072-231100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 330 PM EST THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM. THUNDERSTORMS WILL BE LIKELY OVER CENTRAL INDIANA THE REST OF THE AFTERNOON AND THIS EVENING. STORMS MAY BE SEVERE WITH DAMAGING WINDS. HAIL WILL BE POSSIBLE. HEAVY RAINFALL CAUSING LOCALIZED FLOODING IS ALSO POSSIBLE. HEAT INDEXES WILL BE AROUND 100 THE REST OF THE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THROUGH AT LEAST 900 PM. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Special weather statement, Jul 22, 3:05 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 305 PM EST THU JUL 22 2004 INZ021-028>031-035>049-051>057-060>065-067>072-230200- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 305 PM EST THU JUL 22 2004 ..SEVERE THUNDERSTORM WATCH #667 REMAINS IN EFFECT... THIS WATCH INCLUDES 84 COUNTIES IN THE FOLLOWING PARTS OF INDIANA... NORTHWEST NORTH CENTRAL NORTHEAST WEST CENTRAL CENTRAL EAST CENTRAL SOUTHWEST SOUTH CENTRAL SOUTHEAST SOME CITIES INCLUDED IN THE WATCH ARE... ANDERSON BEDFORD BLOOMINGTON COLUMBUS CRAWFORDSVILLE ELKHART EVANSVILLE FORT WAYNE FRANKFORT GARY INDIANAPOLIS JASPER KOKOMO LAFAYETTE LOGANSPORT MADISON MARION MUNCIE RENSSELAER SEYMOUR SHELBYVILLE SOUTH BEND TERRE HAUTE VINCENNES IN INDIANA THIS WATCH INCLUDES THE FOLLOWING COUNTIES... INC007-073-089-091-111-127-131-149-181-230200- NORTHWEST BENTON JASPER LA PORTE LAKE NEWTON PORTER PULASKI STARKE WHITE INC015-017-039-049-085-099-103-141-169-230200- NORTH CENTRAL CARROLL CASS ELKHART FULTON KOSCIUSKO MARSHALL MIAMI ST. JOSEPH WABASH INC001-003-033-069-087-113-151-179-183-230200- NORTHEAST ADAMS ALLEN DE KALB HUNTINGTON LAGRANGE NOBLE STEUBEN WELLS WHITLEY INC021-045-107-119-121-133-157-165-167-171-230200- WEST CENTRAL CLAY FOUNTAIN MONTGOMERY OWEN PARKE PUTNAM TIPPECANOE VERMILLION VIGO WARREN INC005-011-023-031-053-057-059-063-067-081-095-097-109-139-145-159- 230200- CENTRAL BARTHOLOMEW BOONE CLINTON DECATUR GRANT HAMILTON HANCOCK HENDRICKS HOWARD JOHNSON MADISON MARION MORGAN RUSH SHELBY TIPTON
Local storm report, Jul 22, 4:09 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EST THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG SULLIVAN 39.10N 87.41W
07/22/2004 SULLIVAN IN LAW ENFORCEMENT
COUNTY SHERIFF REPORTED TREES DOWN IN SULLIVAN.
&&
NIELDLocal storm report, Jul 22, 4:39 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EST THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 4 N SHOALS 38.72N 86.79W
07/22/2004 MARTIN IN LAW ENFORCEMENT
COUNTY SHERIFF REPORTED POWER OUTAGES AND ROADS BLOCKED
BY FALLEN TREES IN DOVER HILL.
&&
NIELDLocal storm report, Jul 22, 4:49 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EST THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG WORTHINGTON 39.12N 86.98W
07/22/2004 GREENE IN LAW ENFORCEMENT
COUNTY SHERIFF REPORTED TREES DOWN.
&&
NIELDLocal storm report, Jul 22, 4:57 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
457 PM EST THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG SPENCER 39.29N 86.77W
07/22/2004 OWEN IN LAW ENFORCEMENT
TREES DOWN ON THE WEST AND SOUTH SIDES OF SPENCER.
&&
NIELDLocal storm report, Jul 22, 4:58 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
458 PM EST THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG BLOOMINGTON 39.17N 86.52W
07/22/2004 MONROE IN LAW ENFORCEMENT
TREES DOWN ON THE SOUTHWEST SIDE OF THE CITY.
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:06 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe, Warren | 54 min |
| Jul 21, 7:20 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 40 min |
| Jul 21, 7:28 PM EST | Severe Thunderstorm Warning | IND | Fountain | 32 min |
| Jul 21, 7:39 PM EST | Severe Thunderstorm Warning | IND | Carroll | 51 min |
| Jul 21, 7:57 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 48 min |
| Jul 21, 8:03 PM EST | Severe Thunderstorm Warning | IND | Boone | 57 min |
| Jul 21, 8:06 PM EST | Severe Thunderstorm Warning | IND | Clinton | 39 min |
| Jul 21, 8:10 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 65 min |
| Jul 21, 8:32 PM EST | Severe Thunderstorm Warning | IND | Marion | 58 min |
| Jul 21, 9:10 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 35 min |
| Jul 21, 9:24 PM EST | Severe Thunderstorm Warning | IND | Morgan, Putnam | 66 min |
| Jul 21, 9:25 PM EST | Severe Thunderstorm Warning | IND | Johnson, Marion | 80 min |
| Jul 22, 2:22 PM EST | Severe Thunderstorm Warning | IND | Knox | 38 min |
| Jul 22, 3:01 PM EST | Severe Thunderstorm Warning | IND | Knox | 44 min |
| Jul 22, 3:08 PM EST | Severe Thunderstorm Warning | IND | Vigo | 52 min |
| Jul 22, 3:19 PM EST | Severe Thunderstorm Warning | IND | Sullivan | 41 min |
| Jul 22, 4:49 PM EST | Severe Thunderstorm Warning | IND | Lawrence, Monroe | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.